Original article no longer available
FOR THE WEEK OF JAN. 3, 2005 (COL. 1 OF 3)
GRAEDON–THE PEOPLE’S PHARMACY
Q: Seven years ago I was prescribed Prozac after several other antidepressants had not helped. I was hesitant, as I had heard of a man who’d committed suicide on Prozac. But I went ahead with the minimum dose. I had side effects immediately — headaches, constipation and loss of sexual feelings.
After about a month, wild thoughts came into my mind, especially while driving. I wanted to ram into other cars, “to show them they shouldn’t drive so rudely.” At work, I would start laughing at random while walking alone down a hall. I wanted to get a gun and kill a co-worker who irritated me. My memory became faulty, and I would leave my credit card or my purse behind in stores.
The final side effect was loss of continence. It was unnerving to be at work and feel myself dribbling in a meeting, so I stopped taking Prozac.
Taking it didn’t help me feel better, anyway. I just stopped caring about everything — work and housework. I didn’t care what or how much I ate, and gained about 30 pounds during the three months I took it.
The side effects went away gradually, and I finally lost those 30 pounds. Everyone who takes Prozac should be monitored closely, not just children.
A: Incontinence is a rare side effect of some antidepressants, but it has been noted. Hostility and violence have also been reported, but the connection remains controversial. Your experience, though, suggests that some people react badly to serotonin-type antidepressants. Monitoring is essential with all antidepressants.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them at pharmacy(at sign)mindspring.com or via their Web site: www.peoplespharmacy.org. Their latest book is “The People’s Pharmacy Guide to Home and Herbal Remedies” (St. Martin’s Press).